Flash Flood, El Paso
- When
- July 27, 6:30 PM MST to 8:30 PM MST
- Where
- El Paso County, Northeast Portion
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused flooding which led to road closures from Hueco Village westward to Montana Vista.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Heavy thunderstorm rains caused flooding which led to road closures from Hueco Village westward to Montana Vista.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 12:32 PM MST, 5 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 132 PM MDT THU JUL 27 2006 .SYNOPSIS... VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH SATURDAY WHILE WEAK UPPER LEVEL DISTURBANCES MOVE INTO THE REGION. THIS WEATHER PATTERN WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY RAINS AND FLASH FLOODING. && .DISCUSSION... AIR MASS VERY MOIST AND MODERATELY UNSTABLE TODAY WITH SOUNDINGS SHOWING MOST UNSTABLE CAPES ABOVE 1500 J/KG AND PRECIPITABLE WATER AMOUNTS ABOVE 1.4 INCHES. UPPER HIGH IS CENTERED OVER SOUTHERN UTAH VICINITY AND LATEST SATELLITE AND SHORT TERM MODEL DATA SHOWING A VORTICITY CENTER ALOFT SINKING SOUTHWARD INTO SOUTHERN NEW MEXICO THIS AFTERNOON WITH A SECOND MESOSCALE CONVECTIVE VORTEX ALSO DROPPING SOUTHWARD INTO NORTHERN NEW MEXICO AT THIS TIME. MODELS DIFFER ON THE FINER MESOSCALE DETAILS BUT BOTH GFS AND WRF AGREE THEY WILL COMBINE TO LIFT AIR MASS OVER THE CWA THROUGH TONIGHT. WIND PROFILES SHOW LITTLE SPEED SHEAR AND WEAK FLOW THROUGH UPPER LEVELS SUGGESTING SLOW MOVING AND POSSIBLY BACK BUILDING STORMS WHILE MOISTURE PROFILE SHOWS DEEP LAYER MOISTURE THROUGH UPPER TROPOSPHERE. THESE FACTORS ALL INDICATE HEAVY RAIN POTENTIAL AT LEAST THROUGH TONIGHT. AS ALWAYS IT IS DIFFICULT TO DETERMINE WHAT FEW AREAS WILL EXPERIENCE THE DELUGES SO HAVE INCLUDED ALL PORTIONS OF THE FORECAST AREA IN A FLASH FLOOD WATCH THROUGH TONIGHT. LOCAL STUDIES INDICATE A CHANCE FOR OVER 2 INCH RAINFALLS WITHIN 3 HOURS UPON ISOLATED LOCATIONS. MODELS AGREE ON LARGE SCALE CHANGES BY FRIDAY AFTERNOON WITH UPPER HIGH AND ASSOCIATED RIDGE REFORMING ACROSS CENTRAL ROCKIES WHILE WEAK WAVES OR VORTICITY CENTERS APPROACH THE CWA FROM THE EAST OR SOUTH. AGAIN FORECASTED SOUNDINGS INDICATE POTENTIAL FOR HEAVY RAINS FRIDAY WITH MOST UNSTABLE CAPES AROUND 1000 J/KG, HIGH PRECIPITABLE WATER AMOUNTS NEAR 1.5 INCHES AND A WIND PROFILE EXHIBITING LITTLE VERTICLE WIND SHEAR AND SPEEDS AT OR BELOW 10 KT. SO AGAIN THIS SUGGESTS ISOLATED SLOW MOVING BACK BUILDING STORMS WHICH COULD DROP OVER 2 INCHES OF RAIN THROUGH FRIDAY NIGHT. AND WRF ESPECIALLY SHOWING YET ANOTHER WAVE MOVING INTO THE CWA FROM THE EAST ON SATURDAY WHICH COULD VERY WELL CONTINUE HEAVY RAIN THREAT. LONGER RANGE GFS REMAINING CONSISTENT IN GRADUALLY BUILDING UPPER RIDGE ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS LATE SUNDAY AND INTO MONDAY. ASSOCIATED WARMING AND DRYING AIR MASS ALOFT SUGGESTS DECREASED CONVECTION LATER NEXT WEEK. && .AVIATION... SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES...WITH ISOLATED IFR CONDITIONS...IN SHOWERS AND THUNDERSTORMS THROUGH FRIDAY AFTERNOON. WIDESPREAD CEILINGS ABOVE 10,000 FEET AGL. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 92 72 91 71 / 50 40 50 30 30 SIERRA BLANCA TX 63 88 66 88 63 / 50 40 50 30 30 LAS CRUCES 70 92 71 91 70 / 50 40 50 30 30 ALAMOGORDO 71 94 70 92 69 / 50 40 50 40 30 CLOUDCROFT 51 68 47 68 50 / 60 40 50 40 40 TRUTH OR CONSEQUENCES 66 91 67 88 68 / 50 50 50 40 30 SILVER CITY 63 81 61 80 60 / 60 50 60 40 30 DEMING 67 91 67 91 67 / 50 50 50 40 30 LORDSBURG 67 92 66 89 64 / 60 50 60 40 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TONIGHT TX ZONES 55 56 AND NM ZONES 22 23 24 25 30 31 32 05 ROGASH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1015 AM MDT THU JUL 27 2006 NMZ022>025-030>032-TXZ055-056-280000- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1015 AM MDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY PRODUCE VERY HEAVY RAINS WITH FLASH FLOODING ALONG WITH HAIL AND WIND GUSTS TO 50 MPH. RAIN AMOUNTS MAY EXCEED 2 INCHES WITHIN 3 HOURS OVER ISOLATED AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY NIGHT. PRIMARY WEATHER THREAT WILL BE LOCALLY HEAVY RAINS WITH FLASH FLOODING POSSIBLE OVER ISOLATED AREAS. A FEW STORMS MAY ALSO PRODUCE HAIL AND WIND GUSTS TO 50 MPH. MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY TO REPORT HEAVY RAINFALLS AND FLOODING. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 629 PM MDT THU JUL 27 2006 NMZ024-TXZ055-056-280130- TULAROSA BASIN/SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...ALAMOGORDO...EL PASO...SIERRA BLANCA... DELL CITY 629 PM MDT THU JUL 27 2006 ...CLUSTER OF THUNDERSTORMS DEVELOPING OVER EL PASO...HUDSPETH... AND OTERO COUNTIES... A CONVERGENCE BOUNDARY OVER EASTERN EL PASO COUNTY AND WESTERN HUDSPETH COUNTY IN FAR WEST TEXAS IS INITIATING A CLUSTER OF THUNDERSTORMS OVER THESE AREAS. THIS INCLUDES THE COMMUNITY OF MONTANA VISTA AND MUCH OF HIGHWAY 62/180 EAST TO CORNUDAS. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO THIS EVENING AND TONIGHT AS UPPER LEVEL DISTURBANCES MOVE OVER THE AREA. ABUNDANT MOISTURE AND SLOW MOVING STORMS CREATE A POTENTIAL FOR HEAVY RAIN AND LOCALLIZED FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT. IN ADDITION THESE STORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS. IF THUNDERSTORMS DEVELOP IN YOUR AREA...SEEK COVER. IF YOU ARE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND. NEVER DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD. PERSONS ARE ENCOURAGED TO MONITOR LOCAL MEDIA OUTLETS FOR UPDATES ON WEATHER CONDITIONS THROUGH THE EVENING.
The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526630, 5526631.